Ketamine Overdose: Symptoms, Risks, and Treatment
Ketamine is a dissociative anesthetic that is often used in hospitals and emergency medical settings.1 Although ketamine has several legitimate medical applications, it is frequently misused for its dissociative effects, which can make a person feel detached from reality.2
Studies show that ketamine misuse is increasing worldwide, making it more important to understand the potential risks associated with the drug.3 This includes ketamine overdose, which can be life-threatening, particularly when the drug is used in combination with other substances, such as alcohol or other central nervous system (CNS) depressants like benzodiazepines.2, 4
This article will help you learn more about:
- The symptoms of ketamine-involved overdose.
- Ketamine overdose treatment.
- Risk factors for ketamine overdose.
- Getting help for substance misuse and addiction.
Can You Overdose on Ketamine?
Yes, it is possible to overdose on ketamine.2 Although isolated ketamine overdose is rarely fatal, the risk of fatal toxicity increases when ketamine is used in combination with other substances (e.g., polysubstance use), especially alcohol or other central nervous system (CNS) depressants like benzodiazepines.4, 5
Dissociative drugs like ketamine can cause a range of effects that vary by dosage.4, 5 In relatively low doses, a person may experience changes in perception (e.g., body image, sight, sound, time) and feelings of detachment from themselves and the environment.4, 5
In high doses, a person may experience marked physical and psychological distress.4, 5 Physical distress from high doses of dissociative drugs like ketamine may include dangerous changes in blood pressure, body temperature, and heart rate while psychological distress may include feelings of extreme anxiety, fear, panic, and paranoia as well as aggression and exaggerated strength, among others.4, 5 High doses of ketamine can also cause a person to experience what is sometimes referred to as a “K-hole,” which includes feelings of almost complete sensory detachment that some describe as a near-death experience.4, 5
The risk of accidental injury and death increase with ketamine misuse.5, 6 For example, a person may sustain an injury due to ketamine-induced aggression or impaired risk assessment (e.g., engaging in a fight or jumping between buildings).5, 6
Ketamine Overdose Symptoms
The signs and symptoms of ketamine overdose can vary depending on several factors such as how much ketamine a person takes, whether a person takes ketamine with other substances, and whether a person consumes adulterants in illicit ketamine.4, 7 Ketamine can be adulterated with fentanyl, which increases the risk of overdose. Laboratory testing from the New York Police Department (NYPD) identified an increase in fentanyl in various drugs, including ketamine.8 Meanwhile, fatal overdoses involving fentanyl increased from 58,000 to 72,000 between 2020 and 2021, according to the Centers for Disease Control and Prevention (CDC).9 As mentioned, polysubstance use increases the risk of experiencing a life-threatening overdose and can lead to unpredictable symptoms.4, 6
Ketamine overdose symptoms can include:2, 7
- Slowed or stopped breathing.
- Low blood pressure.
- Slow heart rate.
- Cardiac arrest.
Ketamine Overdose Treatment
If you suspect that someone has overdosed on ketamine, it’s important to:10
- Call 911 immediately.
- Administer naloxone (e.g., Narcan) if you suspect opioid involvement.
- Keep the person awake, breathing, and on their side to prevent choking.
- Remain with the person until help arrives.
If you suspect a person has taken ketamine and opioids, administer naloxone if it is available. While naloxone is only effective at reversing the symptoms of an opioid overdose, it may help save a person’s life in the event of a combined ketamine/opioid overdose and will not harm the person if they haven’t used opioids.10
Ketamine overdose treatment in an emergency medical setting usually involves supportive care. Patients will generally undergo observation and their airway, breathing, and circulation will be monitored, especially if ketamine was taken in combination with another substance.7 A patient may receive breathing support if they experience respiratory compromise.7
Treatment for ketamine overdose may also involve activated charcoal to support gastrointestinal (GI) decontamination, in which substances are removed from the GI tract to decrease their absorption. If this is not administered in time, people may need to undergo gastric lavage (e.g., stomach pumping).7 There are no FDA-approved medications for ketamine overdose, but certain medications, such as diazepam or lorazepam, may be used to manage agitation, psychosis, high body temperature, high blood pressure, and seizures.7
Once a person is medically stable following a ketamine overdose, it can be a good time to discuss the benefits of seeking professional treatment regarding their ketamine misuse or the misuse of other substances.
The best way to prevent a ketamine overdose is to avoid recreational ketamine use. In addition to overdose, ketamine use is associated with a range of risks, including ketamine-induced ulcerative cystitis, impaired coordination and judgment, respiratory complications, seizures, and addiction, among others.7 There’s some evidence that ketamine use can result in physiological dependence, which is characterized by the emergence of withdrawal symptoms when a person stops taking it or significantly reduces their dose, although other studies claim a lack of physiological withdrawal symptoms.7, 11
If you suspect you or someone you care about is struggling with ketamine misuse, it may be time to seek professional treatment, which can help address the behavioral aspects related to substance misuse.12 Depending on your unique situation and whether you use other substances or have a co-occurring mental health disorder (e.g., anxiety, depression), ketamine rehab can involve different components, such as behavioral counseling, dual diagnosis evaluation and treatment, and long-term follow-up to prevent relapse.12
If you or someone you care about may be struggling with substance misuse or addiction, American Addiction Centers (AAC) can help. AAC is a leading provider of evidence-based addiction treatment throughout the U.S. You can contact AAC 24 hours a day at or get a text for information, resources, and support.
Frequently Asked Questions